Wisconsin, 2004

Hail and Damaging Winds in Wisconsin, August 26 to 27, 2004

August 26 to 27, 2004 · NWS GRB · 11 events in 8 counties and zones

Thunderstorms moved across Wisconsin in unstable air ahead of a cold front. ) was injured after he was struck by lightning while standing in the open doorway of his garage watching thunderstorms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms moved across Wisconsin in unstable air ahead of a cold front. The storms produced golf ball size hail in Marshfield (Wood co.), destroyed an old farm building and tore the roof from another farm building near Ogdensburg (Waupaca co.), and downed numerous trees and power lines across central and east-central Wisconsin.A man in Menasha (Winnebago co.) was injured after he was struck by lightning while standing in the open doorway of his garage watching thunderstorms. The man was thrown to the back of the garage and woke up lying on his back and disoriented. He was treated at a hospital and discharged later on the morning of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 26, 2:00 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 26, 2:00 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
300 PM CDT THU AUG 26 2004

.SHORT TERM...TNGT AND FRI. CONVECTIVE POTENTIAL STARTING TO BECOME A
BIT CLEARER. 18Z GRB RAOB CONFIRMED THAT VERY WARM TEMPS ARND 900 MB HAD
SPREAD EWD ACRS THE FCST AREA DURING THE MORNING. THAT WAS PROVIDING A
STG CAP AND INHIBITING CONVECTION. THAT CAPPING WAS LIKELY WEAKEST ACRS
THE FAR NW PART OF THE FCST AREA...SO EXPECT THAT AREA WL BE AT GREATEST
RISK OF TSTMS LATE THIS AFTN...WITH THE RISK SPREADING SEWD DURING THE
EVENING.

SOME FORCING TO BREAK THE CAP WAS OCCURRING OVER ERN MN/WRN WI WHERE WK
SFC BOUNDARY WAS PROVIDING SOME CONVERGENCE. CU ALSO STARTING TO DEVELOP
ACRS NE IA...BUT 18Z DVN SOUNDING ALSO HAD A STG CAP AND SUGGESTED THAT
WE WL NEED ADDITIONAL LARGE-SCALE FORCING TO HELP GET THINGS GOING. THE
18Z RUC SUGGESTED THAT IT WOULD TAKE UNTIL WELL INTO THE EVENING WHEN
THE NOSE OF UPR LEVEL JET PROPOGATES INTO THE RGN FOR CONVECTION TO
REALLY BLOSSOM ACRS THE AREA. THAT LOOKED QUESTIONABLE...HOWEVER...GIVEN
THE LOOK OF THE STLT IMAGERY BACK TO THE WEST. STILL THINK BEST BET WAS
THAT STORMS WL DEVELOP BTWEN 21Z-23Z W OF THE AREA AND THEN MOVE EWD.
THAT WOULD BRING THE GREATEST RISK ACRS THE AREA DURING THE EVENING
HOURS.

NOT SURE WHAT THE COVERAGE OF THE STORMS WOULD BE LIKE...SO BACKED THE
POPS ACRS THE SE PART OF THE FCST AREA DOWN TO CHC CATEGORY. STUCK WITH
LIKELY POPS ACRS THE REST OF THE AREA.

SINCE THE FRONT WL BE SLOWER TO EXIT THE AREA FRI...ADDED CHC POPS ACRS
THE SE 1/2 OF THE AREA. WARM START TO THE DAY COULD ALLOW TEMPS TO WARM
ABV GUID...BUT THINK THERE WL BE QUITE A FEW CLOUDS ARND WITH THE
BAROCLINIC ZONE ACRS THE AREA...SO STUCK CLOSE TO PREV FCST.

.LONG TERM...FRI NGT THRU NEXT THU. MAIN FCST CHALLENGE WL BE ON TEMPS
AS NE WI TO GO MAINLY INTO A DRY PATN STARTING FROM SAT ONWARD.

CDFNT EXPECTED TO BE DEPARTING THE SE CORNER OF THE FCST AREA FRI
EVENING (CLOSER TO ETA/NGM TIMING). PREFER TO LEAVE EVENING CHC POP
WORDING ACROSS CNTRL/E-CNTRL WI DUE TO THE FACT THAT THIS FNT MAY BE
SLOW TO CLR AND WE ARE STILL IN FAVORABLE RIGHT ENTRANCE RGN OF THE UPR
JET. WL USE THE MET GUID FOR MIN TEMPS WHICH IS A COMPROMISE SOLN. A
MUCH COOLER AND DRIER DAY ON TAP FOR SAT AS CANADIAN HI PRES BUILDS INTO
THE RGN. 8H TEMPS ONLY AROUND +6C...THUS EXPECT A GOOD DEAL OF DIURNAL
CU TO DVLP. THIS SHOULD TRANSLATE TO KEEPING TEMPS ONLY IN THE 60S. WEAK
HI PRES SITUATED OVR NE WI SAT NGT LEADING TO DIMINISHING WNDS. A COOL
NGT IN STORE WITH TEMPS DEPENDENT ON HOW MUCH CLD CVR REMAINS. PLAN ON
LOWERING EXPECTED MIN TEMPS A GOOD 5 DEGS BASED ON SOME BREAKS IN THE
CLDS. HI PRES THEN SHIFTS EWD ON SUNDAY ALLOWING RETURN FLOW TO
GRADUALLY DVLP. WL BE WATCHING A FNTL BNDRY DROP INTO THE UPR MIDWEST
SUNDAY AFTERNOON BUT NO AFFECT ON OUR WEATHER DURING THE DAY. TEMPS
SHOULD BE ABLE TO WARM A FEW DEGS BUT STILL BE BLO NORMAL.

HEADED INTO THE EXTENDED...ZNL FLOW AT THE START OF NXT WEEK TO AMPLIFY
AS STG UPR TROF DIGS INTO THE WEST COAST. MEAN FLOW TO THEN BE MORE SW
ACROSS MOST OF THE COUNTRY WITH THE JET REMAINING TO OUR NORTH AND WEST.
THIS PATN SHOULD KEEP THE MAJORITY OF WEATHER MAKERS ACROSS THE PLAINS
NEWD INTO CANADA LEAVING A RELATIVELY DRY WEEK AHD. TEMPS EXPECTED TO BE
AT OR ABV NORMAL.

IF THERE IS AN EXCEPTION TO THE DRY EXTENDED...IT WOULD BE SUN NGT INTO
MON AS A FNTL BNDRY ATTEMPTS TO DROP SOUTH THRU THE STATE. BETTER
DYNAMICS REMAIN TO OUR NORTH AND NOT MUCH MSTR FOR THE BNDRY TO USE.
NEVERTHELESS...WL INCLUDE A SLGT CHC POP FOR NRN WI. WL LEAVE THE REST
OF THE FCST AREA DRY WITH HI PRES IN PLACE TO OUR SOUTH. THE BNDRY
PROGGED TO WEAKEN/DISSIPATE MON NGT LEAVING HI PRES IN CONTROL FOR TUE.
AS THE UPR TROF HITS THE WEST COAST NXT WED ALLOWING HGTS TO BUILD OVR
THE ERN U.S.  NOT SURE WHERE GFS GETS ITS MINOR QPF AS ATM TO BECOME
INCREASINGLY CAPPED. WL LEAVE FCST DRY WITH TEMPS RISING ABV NORMAL. NE
WI FIRMLY LOCKED IN SW FLOW BY NXT THU. CONTINUED PUSH OF WARM AIR
SHOULD KEEP ATM CAPPED WITH NO FOCUS FOR ANY PCPN. TEMPS TO BE ABV
NORMAL WITH 80S PSBL OVR CNTRL WI.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SKOWRONSKI/KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 26, 2:30 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT THU AUG 26 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
330 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT AND FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TONIGHT. THE RISK IS OF LARGE HAIL AND DAMAGING WINDS. IT WILL
BEGIN IN NORTH-CENTRAL WISCONSIN DURING THE EARLY EVENING HOURS...
AND THEN SPREAD EAST AND SOUTHEAST AND REACH THE LAKESHORE BY LATE
EVENING.

SEVERE STORMS ARE EXPECTED TO DEVELOP OVER MINNESOTA AND IOWA DURING THE
LATE AFTERNOON AS A COLD FRONT AND STRONG UPPER LEVEL JET STREAM NEAR
THE REGION. THE STORMS ARE EXPECTED TRACK EAST ACROSS THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH NEXT THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

SKOWRONSKI/KALLAS
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 107 km away, was scanning. The volume nearest the first event began at 22:23 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Hail, Wood

When
August 26, 4:25 PM CST
Where
Wood County, Marshfield
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.917, -88.617

Thunderstorm Wind, Florence

When
August 26, 6:07 PM CST
Where
Florence County, 1 mi E of Tipler
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.833, -87.383

Thunderstorm Wind, Waushara

When
August 26, 10:58 PM CST
Where
Waushara County, 3 mi NE of Wild Rose
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.450, -89.033

Thunderstorm Wind, Waupaca

When
August 26, 11:06 PM CST
Where
Waupaca County, Waupaca
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.350, -89.067

Thunderstorm Wind, Waupaca

When
August 26, 11:25 PM CST
Where
Waupaca County, 2 mi SE of Ogdensburg
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.667, -90.167

Thunderstorm Wind, Waupaca

When
August 26, 11:30 PM CST
Where
Waupaca County, Waupaca
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.517, -88.017

Thunderstorm Wind, Waupaca

When
August 26, 11:45 PM CST
Where
Waupaca County, Ogdensburg
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

Lightning, Winnebago

When
August 27, 12:01 AM CST
Where
Winnebago County, Menasha
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
44.433, -89.000

Thunderstorm Wind, Manitowoc

When
August 27, 12:39 AM CST to 12:45 AM CST
Where
Manitowoc County, Manitowoc
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.217, -89.200

Thunderstorm Wind, Brown

When
August 27, 12:45 AM CST
Where
Brown County, Green Bay
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.083, -87.667

Thunderstorm Wind, Door

When
August 27, 1:24 AM CST
Where
Door County, Sturgeon Bay
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.350, -89.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419450, 5419447, 5419451, 5419452, 5419453, 5419449, 5419448, 5419456, 5419454, 5419446, 5419455.